[Skip to Content]
[Skip to Content Landing]
Article
May 1984

Chemotherapy-Associated Pulmonary Toxic Reactions During Treatment for Breast Cancer

Author Affiliations

From the Departments of Medicine (Drs White, Orenstein, and Stover) and Pathology (Dr Godwin), Memorial Sloan-Kettering Cancer Center, New York. Dr White is now a pulmonary fellow with the Yale University School of Medicine, New Haven, Conn, and Dr Godwin is now with the Virginia Medical College, Richmond.

Arch Intern Med. 1984;144(5):953-956. doi:10.1001/archinte.1984.00350170089018
Abstract

• Chemotherapy-related pneumonitis developed in eight patients during treatment for breast cancer. Six were receiving adjuvant therapy and two were being treated for metastatic disease. Fever, chills, dyspnea, and dry cough were the initial symptoms. Observations from chest roentgenograms varied from normal to bilateral interstitial-alveolar infiltrates. Results of pulmonary function tests were markedly abnormal, with a decreased diffusing capacity being the most characteristic abnormality. The pneumonitis developed in six patients while receiving 20 mg or less per day of prednisone and appeared temporarily related to tapering of steroid therapy in four patients. All patients recovered clinically, although prednisone therapy of 60 mg/day or its equivalent was required in three cases. Mild pulmonary function abnormalities persisted. Drug-induced pneumonitis should be considered in the differential diagnoses of patients with breast cancer in whom unexplained fever, dyspnea, or infiltrates develop during multidrug chemotherapy.

(Arch Intern Med 1984;144:953-956)

×